Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 195, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 28, 2008, 1:55 PM EDT for 5 counties in Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2008, 1:55 PM EDT (17:55 UTC)
- Expired
- Jul 28, 2008, 2:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2252 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:35 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 28, 12:35 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1235 PM EDT MON JUL 28 2008 .SHORT TERM.../THE REST OF THE AFTERNOON/...UPDATED BASED ON RADAR TRENDS AND THE EVOLUTION ON THE CONVECTION TO OUR WEST WILL ISSUE A QUICK UPDATE TO RAISE POPS TO LIKELY IN OUR WESTERN COUNTIES AND HIGHER CHANCES EAST. UPDATES ALREADY OUT FOR THE GRIDS AND WEB PRODUCTS...TEXT TO FOLLOW SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /THE REST OF TODAY/ 13Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE IN PLACE OVER EASTERN KENTUCKY. HOWEVER...THIS WILL LIKELY NOT BE ENOUGH TO KEEP THE REMAINS...AND PERHAPS REDEVELOPMENT...OF MCS ACTIVITY OVER THE AREA LATER TODAY. CLOUDS AND DEBRIS FROM THE OVERNIGHT ACTIVITY TO OUR NORTHWEST WILL IMPACT EAST KENTUCKY TODAY...LIMITING THE INSTABILITY AND MAX TEMPERATURES...TO A CERTAIN EXTENT. HOWEVER...THE LATEST WRF INDICATES THAT WE STILL SEE AT LEAST A CHANCE OF CONVECTION LATER TODAY...AND THIS JIVES WELL WITH THE CURRENT LEVEL OF ACTIVITY IN NORTH CENTRAL KENTUCKY. ACCORDINGLY...WITH THE DISSIPATION OF THE MORNING FOG...WILL UPDATE THE FORECAST...PRIMARILY ADJUSTING THE POP AND WEATHER GRIDS. WILL ALSO FINE TUNE THE SKY...TEMP AND DEWPOINT GRIDS...FOR CURRENT OBSERVATIONS AND TRENDS. UPDATES TO THE GRIDS...WEB GRAPHICS AND TEXT PRODUCTS WILL BE ISSUED SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH WEDNESDAY NIGHT/ DUE TO SIGNIFICANT CONVECTIVE FEEDBACK ISSUES...THE GFS MODEL DATA WAS NOT USED THIS TIME AROUND. PREFERRED A BLEND OF THE NAM12 AND SREF MODEL OUTPUT FOR SHORT TERM FORECAST PACKAGE...AS THESE MODELS SEEM TO HAVE A BETTER HANDLE ON CURRENT SYNOPTIC PATTERN AND MCS ACTIVITY OVER MISSOURI AND ILLINOIS THAN THE GFS MODEL. MODIFIED SKY COVER FORECAST FOR TODAY TO REFLECT EASTWARD EXTENT OF CONVECTIVE DEBRIS THAT WILL BE LEFT OVER FROM TONIGHTS MCS ACTIVITY. HAVE AN EXTENSIVE AREA OF MID TO HIGH LEVEL CLOUDINESS FROM MCS DRIFTING OVER FORECAST AREA DURING THE DAY TODAY. THESE CLOUDS WILL ACT TO KEEP DAYTIME HIGHS A BIT COOLER THAN ORIGINALLY EXPECTED...SO TOOK TEMPS DOWN A DEGREE OR TWO FOR TODAY...GOING GENERALLY COOLER THAN THE MAVMOS FOR MOST LOCATIONS. WENT WITH A MAV/MET BLEND FOR TEMPERATURES ON TUESDAY AND WEDNESDAY TO TRY AND COMPENSATE FOR THE ISSUES THE GFS DATA HAS BEEN HAVING LATELY WITH CONVECTIVE FEEDBACK. KEPT IN A SLIGHT CHANCE OF ISOLATED SHOWERS AND STORMS FOR TUESDAY AFTERNOON AND EARLY EVENING...AS DAYTIME HEATING AND DEWPOINTS AROUND 70 COULD ALLOW SOME CONVECTION TO FIRE LATER IN THE DAY. EXPECTING THE BEST CHANCE FOR SHOWERS AND STORMS WEDNESDAY AND THURSDAY...AS A WEAK FRONTAL BOUNDARY DRIFTS SLOWLY SOUTHEASTWARD ACROSS THE OHIO VALLEY. WITH AMPLE LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY ALREADY IN PLACE...THE STAGE SHOULD BE SET FOR SCATTERED TO NUMEROUS SHOWERS AND STORMS ALONG THE BOUNDARY...ESPECIALLY ON THURSDAY AS THE FRONT MAKES ITS WAY INTO EASTERN KENTUCKY. IT APPEARS AT THIS TIME THAT THE PRIMARY THREAT WITH ANY THUNDERSTORMS WEDNESDAY AND THURSDAY WILL BE LOCALLY HEAVY RAINFALL...AS NAM12 FORECAST SOUNDINGS INDICATE WITH DEEP MOISTURE...PWS OF 2 INCHES OR BETTER...AND TALL SKINNY CAPE PROFILES. WENT WITH A BLEND OF NAM12 AND HPC QPF NUMBERS FOR RAINFALL AMOUNTS ON WEDNESDAY AND THURSDAY. THE HIGHER RAINFALL AMOUNTS WILL BE CONFINED TO AREAS IN AND AROUND ANY THUNDERSTORMS. MADE A FEW ADJUSTMENTS TO THE WIND FORECAST FOR TODAY...TO REFLECT THE PASSAGE OF THE REMNANTS OF TONIGHTS MCS ACTIVITY...GOING WITH A SHIFT TO LIGHT NORTHWEST FLOW DURING THE AFTERNOON HOURS...AS MCS DEBRIS MOVES QUICKLY SOUTHWARD ACROSS FA. DEWPOINTS WERE ALSO ADJUSTED A BIT FOR TODAY TO BETTER REFLECT LATEST TRENDS IN SURFACE OBS. BASED ON THE LATEST MOS NUMBERS AND THE PREVIOUS COUPLE OF RUNS...CURRENT DEWPOINT FORECAST FOR TUESDAY THROUGH THURSDAY WAS ALREADY IN GOOD SHAPE...WITH DEWS IN THE LOW 70S LOOKING LIKE A GOOD BET. ALL IN ALL A HOT MUGGY AND EVENTUALLY WET WEEK IS IN STORE. .LONG TERM.../WEDNESDAY THROUGH SUNDAY/ A LONG WAVE TROF WILL CONTINUE ACROSS THE EASTERN UNITED STATES THROUGH THE END OF THE EXTENDED PERIOD...HOWEVER IT WILL BE SHIFTING MORE TOWARDS THE EAST COAST BY THE WEEKEND. STILL PLENTY OF DIFFERENCES IN THE TIMING AND LOCATION OF SPECIFIC WAVES AMONG THE MODELS. IN GENERAL...SIDED CLOSER TO THE GFS ENSEMBLE MEANS AND HPC PROGS...WITH SOME INFLUENCE FROM THE ECMWF. THE OPERATIONAL GFS CONTINUES TO HAVE PROBLEMS WITH CONVECTIVE FEEDBACK ISSUES. ON WEDNESDAY AN H5 WAVE APPROACHES...ALONG WITH SOME LEFTOVER MOISTURE FROM THE REMNANTS OF WHAT ONCE WAS HURRICANE DOLLY...BRINGING AT LEAST SOME SCATTERED SHOWERS AND THUNDERSTORMS. WEDNESDAY NIGHT A COLD FRONT SHOULD BE DROPPING SOUTH INTO THE AREA...AND SHOULD MAKE IT TO OUR NORTHERN CWA BY THURSDAY MORNING. WILL INCREASE POPS WEDNESDAY NIGHT...ESPECIALLY IN THE NORTH. CENTERED HIGHEST POPS AROUND EXPECTED FROPA...GOING HIGH CHANCE LATE LATE WEDNESDAY NIGHT INTO THURSDAY IN THE NORTH...AND DURING THE DAY THURSDAY ELSEWHERE. THE FRONT SHOULD CONTINUE TO SLOWLY DROP SOUTH THURSDAY NIGHT INTO FRIDAY...AND TAPERED POPS DOWN FROM NORTH TO SOUTH DURING THIS PERIOD. THE FRONT SHOULD DRIFT SOUTH OF THE AREA BY FRIDAY EVENING...WITH SOME RIDGING AT THE SURFACE AND ALOFT BUILDING IN OVER THE WEEKEND...PROVIDING DRY WEATHER. GENERALLY WENT CLOSER TO HPC TEMPS OVER MOS...BUT CUT BACK SOME ON THURSDAY. WENT HIGHER THAN HPC OVER THE WEEKEND WITH ENSEMBLE THICKNESSES AND H8 TEMPS SUPPORTING A LITTLE WARMER CONDITIONS. && .AVIATION.../12Z TO 12Z/ OUTFLOW BOUNDARY FROM MCS DROPPING THRU WRN KY IS PRODUCING SHRA ACROSS CNTRL KY/SWRN OH THIS MORNING. THESE SHRA ARE PROJECTED TO MOVE INTO ERN KY BETWEEN 14-15Z. SHRA HAVE WEAKENED CONSIDERABLY OVER THE PAST COUPLE OF HOURS AND THIS TREND SHOULD CONTINUE AS THE OUTFLOW GETS FARTHER FROM THE PARENT STORM. THE OTHER ASPECT OF THIS FEATURE WILL BE THE TIMING OF PASSAGE DURING THE DAY. THE DAYTIME HEATING COUPLED WITH THE LIFT PROVIDED BY THE BOUNDARY SHOULD SPARK AN INCREASE IN SHRA ACTIVITY. WILL INCLUDE A PREVAILING GROUP OF SHRA BASED ON TIMING FROM RADAR WITH VCSH BEFORE AND POSSIBLE VCTS AFTER. OTHERWISE...HIGH PRESSURE SHOULD DOMINATE THE AREA WITH VFR OUTSIDE OF PRECIPITATION. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR/GREIF LONG TERM....WJM AVIATION...DUSTY
Hazardous weather outlook, Jul 28, 10:30 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1030 AM EDT MON JUL 28 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291730- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1030 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH FRIDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS ON WEDNESDAY AND THURSDAY. IN ADDITION...HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY. HEAT INDICES COULD REACH FROM THE MID 90S TO AROUND 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR/GREIF
In the hours before
Special weather statement, Jul 28, 1:20 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 120 PM EDT MON JUL 28 2008 KYZ058-068-069-079-281745- ESTILL-ROCKCASTLE-PULASKI-JACKSON- 120 PM EDT MON JUL 28 2008 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN ESTILL AND WESTERN JACKSON AND ROCKCASTLE AND NORTHERN PULASKI COUNTIES THROUGH 145 PM EDT MONDAY AFTERNOON... AT 120 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOONE TO BEE LICK TO 14 MILES NORTHWEST OF STAB... MOVING SOUTHEAST AT 26 MPH. THE STORMS WILL BE NEAR ROCKFORD AROUND 125 PM EDT...MORRILL AROUND 130 PM EDT...SHIRLEY AROUND 135 PM EDT...CLOVER BOTTOM AROUND 140 PM EDT...COOKSBURG AROUND 145 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. SCHOETTMER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:40 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Lee, Owsley | 35 min |
| Jul 28, 2:05 PM EDT | Areal Flood Advisory | JKL | Clay, Estill, Jackson, Laurel, Lee, Owsley and 2 more | 115 min |
| Jul 28, 2:18 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley, Wolfe | 27 min |
| Jul 28, 2:43 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Leslie, McCreary, Whitley | 47 min |
| Jul 28, 2:55 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 3 more | 2 hr |
| Jul 28, 3:08 PM EDT | Flash Flood Warning | JKL | Clay, Knox, Laurel, Whitley | 2 hr |
| Jul 28, 3:21 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie | 39 min |
| Jul 28, 4:34 PM EDT | Flash Flood Warning | JKL | Knox, McCreary, Whitley | 116 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.